Alert archive / Montana / High Wind Warnings in 2022

High Wind Warning 6, NWS Great Falls, MT

January 20, 2022

NWS Great Falls, MT issued this high wind warning at Jan 20, 2022, 12:59 AM MST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 20, 2022, 12:59 AM MST (07:59 UTC)
Expired
Jan 20, 2022, 6:54 PM MST
In force
18 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

724 
WWUS75 KTFX 200759
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1259 AM MST Thu Jan 20 2022

MTZ009-048-210500-
/O.NEW.KTFX.HW.W.0006.220120T0759Z-220121T0500Z/
Northern Rocky Mountain Front-Southern Rocky Mountain Front-
Including the following locations: Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, and Augusta
1259 AM MST Thu Jan 20 2022

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM MST THIS EVENING...

* WHAT...West winds 35 to 45 mph, with gusts up to 75 mph.

* WHERE...The Rocky Mountain Front.

* WHEN...Until 10 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles. Areas of blowing snow could significantly 
  reduce visibility at times, especially during the morning hours. 
  Slippery road conditions and partial lane blockages are possible, 
  especially in drift prone areas.

* ADDITIONAL DETAILS...The strongest period of winds are expected 
  from 2 PM this afternoon through 8 PM this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ010-044-046-210500-
/O.NEW.KTFX.HW.W.0006.220120T1600Z-220121T0500Z/
Eastern Glacier-Toole-Eastern Pondera-
Including the following locations: Cut Bank, Conrad, Sunburst,
Brady, and Shelby
1259 AM MST Thu Jan 20 2022

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 10 PM MST 
THIS EVENING...

* WHAT...Southwest winds 35 to 45 mph, with gusts up to 70 mph, are 
  expected.

* WHERE...Eastern Glacier, Eastern Pondera and Toole Counties.

* WHEN...From 9 AM this morning to 10 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles. Areas of blowing snow could significantly 
  reduce visibility at times, especially during the morning hours. 
  Slippery road conditions are possible.

* ADDITIONAL DETAILS...The strongest period of winds are expected 
  from 2 PM this afternoon through 8 PM this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Moldan
2 follow-up statements
160 
WWUS75 KTFX 201649
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
949 AM MST Thu Jan 20 2022

MTZ009-010-044-046-048-210500-
/O.CON.KTFX.HW.W.0006.000000T0000Z-220121T0500Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-Eastern
Pondera-Southern Rocky Mountain Front-
Including the following locations: Marias Pass, Bynum, Brady,
Shelby, Choteau, Browning, Heart Butte, Logan Pass, Augusta, Cut
Bank, Conrad, and Sunburst
949 AM MST Thu Jan 20 2022

...HIGH WIND WARNING REMAINS IN EFFECT
UNTIL 10 PM MST THIS EVENING...

* WHAT...West winds 35 to 45 mph, with gusts up to 75 mph.

* WHERE...The Rocky Mountain Front, including all of Glacier and 
  Pondera Counties, and Toole.

* WHEN...Until 10 PM MST this evening.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

$$

Brusda
702 
WWUS75 KTFX 210154
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
654 PM MST Thu Jan 20 2022

MTZ009-010-044-046-048-210300-
/O.CAN.KTFX.HW.W.0006.000000T0000Z-220121T0500Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-Eastern
Pondera-Southern Rocky Mountain Front-
Including the following locations: Marias Pass, Bynum, Brady,
Shelby, Choteau, Browning, Heart Butte, Logan Pass, Augusta, Cut
Bank, Conrad, and Sunburst
654 PM MST Thu Jan 20 2022

...HIGH WIND WARNING IS CANCELLED...

Strong winds are no longer expected over the warned area. However, 
continue to use caution as wins may gust at or above 40 mph at times 
through the evening hours.

$$

RG

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jan 19, 10:17 PM MST, 2 hours 42 minutes earlier.

Area forecast discussion, Jan 19, 10:17 PM MST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1017 PM MST Wed Jan 19 2022

...Aviation Section Updated...

.UPDATE...

Forecast for the rest of tonight is generally on track with just
some minor adjustments to keep up with observed temperatures.
Clear skies and light winds have allowed temps to fall near or
below zero across most areas on the plains this evening as
expected. Southwest winds and warming along the east slopes of the
Rocky Mtn Front and north slopes of the Little Belts is beginning
to expand east and north and should gradually progress into the
Great Fall area by midnight and a bit later tonight at Cut Bank.
With a low density snow-cover in place along the east slopes and
across areas north of the Little Belts, there is still some
concern for a period blowing and drifting snow as winds increase
late tonight through Thursday morning. Temperatures warm to the
teens and twenties fairly rapidly with the onset of winds
overnight and should further warm above freezing by late Thursday
morning. -Hoenisch

&&

.SYNOPSIS...
It will be a quiet night across much of the region, along with
very cold temperatures over the northern portions of the region.
On Thursday, another weather disturbance will move through the
region, producing snow over Central and Southwest MT. Afternoon
temperatures will be a bit warmer, as gusty southwest winds
develop as well.

&&

.AVIATION...
1017 PM MST Wed Jan 19 2022 (20/06Z TAF period)

Mid to high level cloud cover increases across the entire area late
tonight through Thursday morning with a weather system moving SE
into the region. Expect areas of precipitation and mountain
obscuration Thursday afternoon as the system moves through the area
with some potential for brief MVFR conditions in showers across
mainly SW MT terminals. Gusty surface winds develop along the east
slopes of the Rockies tonight with gusts in excess of 30kts likely
at KCTB and KGTF by Thursday mid-morning. Mountain wave turbulence
and low-level wind shear will increase through tonight and Thursday
across the area. Though fairly low confidence, the arrival of
showers and warmer temperatures aloft over frozen surfaces could
mean there is some potential for freezing rain on frozen ground
surfaces at some terminals, with KHVR being the most likely to see
such an occurrence.

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 455 PM MST Wed Jan 19 2022/
Tonight through Friday...Main concern overnight is low
temperatures this evening over North Central MT. The models have a
brisk southwest wind developing this evening, thus temperatures
will likely rise later this evening and into Thursday morning.
However, how far they fall this evening will be tricky. In the
Havre area, temperatures will likely not rise much overnight, as
the downslope winds will not be as strong in this region. Gusty
winds on Thursday morning could lead to some blowing snow, but
held off on an advisory, as the blowing snow impacts should only
last a couple of hours. Afternoon temperatures warm above normal,
this will reduce the blowing snow as well. Another fast moving
upper level disturbance will move southward through the region,
producing some light snow over Central/Southwest MT. Kings Hill
looks to be the most impacted, thus a winter weather advisory
issued for that region, with a 25 percent chance snow
accumulations could exceed 5 inches, thus the snowfall forecast
of 2 to 5 inches in this area. The heavier snowfall in Southwest
MT around Big Sky/West Yellowstone should mainly be in the
mountains. Snow shower diminish on Friday, along with seasonable
temperatures.

Saturday through Wednesday...Overall expect seasonable
temperatures and weather conditions during this period, with the
best chance for any precipitation from Monday into Tuesday. Right
now the GFS is a bit more aggressive with precipitation than the
NBM, thus some adjustments to the forecast are possible for early
next week. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF   0  42  27  39 /   0  20  20  20
CTB  -6  42  26  37 /   0  10  10   0
HLN  12  39  28  39 /   0  40  30  30
BZN   6  35  22  36 /   0  70  60  40
WYS   8  24  11  30 /   0  90 100  40
DLN  15  34  21  34 /   0  80  40  10
HVR  -7  39  26  34 /   0  30  40   0
LWT  -1  41  27  34 /   0  40  40  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 1 PM Thursday to 10 AM MST Friday
Cascade...Meagher.

Wind Chill Advisory until noon MST Thursday Blaine...Hill.

&&

http://www.weather.gov/greatfalls

Nearby

High Wind Warnings in Montana, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.